Skip to Main Content

++

The Neuromuscular System

++
++
++

A 6-year-old child develops a fever of 40°C (104°F), rigidity of her muscles, dark colored urine, and metabolic and respiratory acidosis in the recovery room shortly after an uneventful surgical placement of pressure-equalization (PE) tubes. She had been a normally developing child who had had frequent bouts of otitis media necessitating the placement of the PE tubes. She takes no medications, has had no other serious illnesses, and no sick contacts. Her physical examination prior to the surgery was normal. Which of the following therapies is most likely to be beneficial for this child's condition?

++
++
++

a. Acidification of the urine

++
++

b. Administration of intravenous antibiotics after obtaining blood cultures

++
++

c. Intravenous administration of dantrolene

++
++

d. Administration of tetanus immuno globulin and a booster dose of DTaP

++
++

e. Rectal administration of diazepam (Diastat)

+
++

The answer is c. (Kliegman et al, pp 2130-2131. McMillan et al, p 2326.) In addition to the findings listed in the question, patients experiencing malignant hyperthermia (MH) also have clinical findings of tachycardia, arrhythmia, tachypnea, and cyanosis, as well as laboratory findings of myoglobinuria, elevated serum creatine kinase levels, and evidence of acute renal failure. This myopathy is usually inherited as an autosomal dominant trait; the gene is on chromosome 19 and codes for the ryanodine receptor, a calcium-release channel. A family history of similarly affected relatives would suggest the need to evaluate all family members for this condition; prevention (or treatment) is with dantrolene sodium. The test of choice to identify a patient at risk for this condition is the caffeine contracture test, in which a muscle biopsy tissue specimen is attached to a strain gauge and then exposed to caffeine. Patients at risk for MH have a diagnostic muscle spasm. Ryanodine receptor (RYR1) gene sequencing is also available.

++

Acidification of the urine might be helpful for an aspirin overdose, but the child has no history of having aspirin ingestion. The findings in the question do not support tetanus (immunoglobulins not helpful) nor seizure activity (diazepam not indicated). The rapid nature of this child's change in status makes septicemia unlikely; antibiotics and blood cultures likely are not warranted.

++
++
++

A 7-year-old boy is seen in the emergency department (ED) after suffering a 3-minute long left-sided tonic-clinic seizure. His mother reports that he had an upper respiratory infection about 2 weeks prior from which he had completely recovered, but earlier in the day he developed fever, ataxia, weakness, headache, and emesis. He has been a healthy child without serious illness. On physical examination the temperature is 38.5°C (101.1°F), heart rate is 110 beats per minute, respiratory rate is 22 breaths ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.